Research Links Acetaminophen to Asthma in Children
A review of more than 20 scientific studies conducted over the past decade has led researchers to recommend that children who have asthma or have risk factors for the disease not be given acetaminophen, a common pain reliever and fever reducer, The New York Times reports. Dr. John T. McBride, a pediatrician at Akron Children’s Hospital in Ohio, has led the latest study and asserts that the rise in acetaminophen use (which happened in the 1980s amid fears that aspirin can cause Reye’s syndrome in children) can be linked to the sharp increase in asthma diagnoses in the past decades. From the Times:
Dr. McBride based his assertion on several lines of evidence. In addition to the timing of the asthma epidemic, he said, there is now a plausible explanation for how acetaminophen might provoke or worsen asthma, a chronic inflammatory condition of the lungs. Even a single dose of acetaminophen can reduce the body’s levels of glutathione, an enzyme that helps repair oxidative damage that can drive inflammation in the airways, researchers have found.
“Almost every study that’s looked for it has found a dose-response relationship between acetaminophen use and asthma,” Dr. McBride said. “The association is incredibly consistent across age, geography and culture.”
A statistical link between acetaminophen and asthma has turned up in studies of infants, children and adults. Studies have also found an increased risk of asthma in children whose mothers who took acetaminophen during pregnancy.
Image: Asthma inhaler, via Shutterstock.Add a Comment